To the Editor.—
The letter of Drs. Tobias and Merlis (211:1857,1970) reported their experience of the aggravation of psychiatric symptoms following the administration of levodopa to schizophrenic patients suffering from drug-induced parkinsonism, and the appearance of psychiatric symptoms in patients with Parkinson's disease.The production of psychotic and other mental symptoms in nonschizophrenic patients has been reported by others.1-3 Bunney and coworkers4 reported an apparent antidepressant action of levodopa but other authors have reported the appearance of severe depression in some patients.3,5 A number of drugs and foods are reputed to antagonize the therapeutic effects of levodopa. They include monoamine oxidase inhibitors and psychic energizers, reserpine, phenothiazines, antiemetics, tranquillizers, and alpha methyldopa,6 cheese, chocolate, and red wine,7 butyrophenones, and pyridoxine.8Because of the lack of information on psychic features given in most articles, and because the warnings against certain other drugs appears to be
Jenkins RB, Groh RH. Psychic Effects in Patients Treated With Levodopa. JAMA. 1970;212(13):2265. doi:10.1001/jama.1970.03170260061021
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: